Low-dimensional bifurcation phenomena in Taylor–Couette flow with discrete azimuthal symmetry

J. J. Kobine, T. Mullin

    Research output: Contribution to journalArticle

    4 Citations (Scopus)

    Abstract

    We report the results of an experimental study of flow in a Taylor-Couette system where the usual circular outer cylinder is replaced by one with a square cross-section. The objective is to determine the validity of low-dimensional dynamical systems as a descriptive framework for flows in a domain without the special continuous symmetry of the original problem. We focus on a restricted version of the flow, where the steady flow consists of a single cell, thereby minimizing the multiplicity of solutions. The steady-state bifurcation structure is found to be qualitatively unchanged from that of the standard system. A complex but self-consistent bifurcation structure is uncovered for time-dependent flows,culminating in observations of dynamics similar to those of the finite-dimensional Sil'nikov mechanism. Such behaviour has been observed in the standard system with continuous azimuthal symmetry. The present results extend the range of closed-flow problems where there is an apparent connection between the infinite-dimensional Navier-Stokes equations and finite-dimensional dynamical systems.

    Original languageEnglish
    Pages (from-to)379-405
    Number of pages27
    JournalJournal of Fluid Mechanics
    Volume275
    DOIs
    Publication statusPublished - Sep 1994

    Keywords

    • CHAOS
    • STEADY
    • ANOMALOUS MODES

    Cite this